Alert archive / Arkansas / Flash Flood Warnings in 2004

Flash Flood Warning 48, NWS Little Rock, AR

May 30, 2004Calhoun County, Arkansas

NWS Little Rock, AR issued this flash flood warning at May 30, 2004, 9:14 PM CDT for Calhoun County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 9:14 PM CDT (02:14 UTC)
Expired
May 31, 2004, 12:15 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Calhoun County, AR

The radar

The Little Rock radar (KLZK), 135 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3106 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
3.9
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 310216
FFWLIT
ARC013-310515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
914 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALHOUN COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 1215 AM CDT

* NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES AS MUCH AS 3 
  INCHES OF RAIN HAS FALLEN OVER THE PAST FEW HOURS OVER PARTS OF
  WESTERN CALHOUN COUNTY. WITH SEVERAL MORE HOURS OF RAIN 
  EXPECTED...FLASH FLOODING IS LIKELY.

&& 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3378 9234 3345 9235 3338 9260 3378 9257

$$

56

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 30, 2:45 PM CDT, 6 hours 29 minutes earlier.

Area forecast discussion, May 30, 2:45 PM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
245 PM CDT SUN MAY 30 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY
CONVECTION HAS FIRED ALONG AND AHEAD OF THE CDFNT ACRS NRN AND WRN
AR. A FEW STORMS ALONG THE LINE HAVE BEEN SHOWING SUPERCELL
CHARACTERISTICS OVER THE PAST HOUR. EXPECT THIS ACTIVITY TO CONT
WORKING EWD ACRS AR THRU THIS EVENING. WILL BE WATCHING FOR FURTHER
FORMATION OF INDIVIDUAL CELLS AHEAD OF THE LINE FOR TORNADIC
POTENTIAL INTO THE EVENING HOURS.

OVERALL MODEL TRENDS IN AGREEMENT WITH PREV RUNS AND HAVE NOT MADE
TOO MANY CHGS TO GOING FCST DURG THE SHORT TERM. EXPECT CONVECTION
TO EVOLVE INTO A SQUALL LINE TONIGHT AS IT MOVES EWD ACRS THE FA.
HAVE LIKELY POPS THIS EVENING...TAPERING TO CHC POPS BEHIND FROPA
LATER TONIGHT.

MODELS STILL WANT TO TAKE THE FNT JUST S OF AR ON MON AND STALL IT
OUT INTO TUE. HAVE LEFT SOME SCTD POPS FOR MAINLY MY SRN COUNTIES
MON INTO TUE TIMEFRAME. FNT BEGINS TO LIFT SLOLY BACK NWD LATE TUE
INTO WED. BOTH THE ETA AND GFS SOLUTIONS ARE INDCG SHRA/TSRA
REFORMING N OF THE BNDRY TUE NIGHT AND WED. HAVE GONE WITH 20-30
PERCENT POPS FOR MOST AREAS FOR NOW.
&&

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
SEVERAL SHORT WAVES WILL BE DIVING SOUTHEAST IN UPPER FLOW AND
CARVING A TROF JUST EAST OF THE STATE THAT WILL EVOLVE INTO A CUT
OFF LOW BEYOND THE PRESENT FORECAST RANGE. THE TROF WILL KEEP
UNSTABLE CONDITIONS OVER ARKANSAS AS SURFACE BOUNDARY LINGERS IN THE
VICINITY OF OUR STATE. THERE WILL BE CHANCES OF PRECIPITATION FOR
THE FORECAST AREA OR SOME PORTION OF IT THROUGHOUT THE PERIOD
COVERED BY THIS FORECAST. TEMPERATURES WILL REMAIN IN THE ABOVE
NORMAL RANGE FOR HIGHS AND LOWS IN MOIST AIR.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY UNTIL 6 PM CDT
FOR ZONES ARZ003>007...ARZ012>016...ARZ021>025...ARZ030>034...
ARZ037>047...ARZ052>057...ARZ062>069.
&&

44/32
Hazardous weather outlook, May 30, 10:30 AM CDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR...UPDATED
1030 AM CDT SUN MAY 30 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-311000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE CONTINUES TO DEVELOP OVER THE CENTRAL PLAINS. IT WILL
INTENSIFY AS IT MOVES TO THE NORTHEAST. AS IT INTENSIFIES WINDS WILL
INCREASE ACROSS THE AREA. A LAKE WIND ADVISORY IS IN EFFECT FOR MUCH
OF ARKANSAS TODAY. THE LOW WILL DRAG A COLD FRONT SLOWLY EASTWARD...
APPROACHING NORTHWEST ARKANSAS LATE THIS MORNING. THE FRONT IS
EXPECTED TO MOVE INTO NORTHWEST ARKANSAS AROUND NOON AND IT WILL
TRIGGER SHOWERS AND THUNDERSTORMS OVER ALL SECTIONS OF ARKANSAS THIS
AFTERNOON AND TONIGHT.

THE FRONT WILL SWEEP THROUGH THE REMAINDER OF THE STATE LATE THIS
AFTERNOON AND TONIGHT. THE FRONT WILL BE PLOWING INTO A VERY
WARM...MOIST AND UNSTABLE ATMOSPHERE. WINDS ALOFT AND OTHER FACTORS
WILL BE COMING TOGETHER TO PRODUCE A VERY GOOD CHANCE OF SEVERE
WEATHER STARTING THIS AFTERNOON AND CONTINUING THROUGH THE OVERNIGHT
HOURS. ALL OF ARKANSAS WILL BE UNDER A HIGH RISK FOR SEVERE WEATHER
THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL CAN BE EXPECTED ACROSS
THE EASTERN SECTIONS TONIGHT.

A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP
NEAR OR ALONG THE APPROACHING COLD FRONT. IN ADDITION TO DAMAGING
WINDS AND LARGE HAIL...TORNADOES WILL BE POSSIBLE ALSO. THE STORMS
WILL SWEEP SOUTHEAST...REACHING THE LITTLE ROCK METROPOLITAN AREA BY
LATE AFTERNOON...AND FINALLY THEY WILL BE EXITING THE SOUTHEAST
CORNER OF THE STATE BY SUNRISE MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FRONT WILL BECOME STATIONARY NEAR THE SOUTHERN BORDER OF ARKANSAS
MONDAY AND IT WILL REMAIN IN THE AREA FOR MUCH OF THE WEEK. THERE
WILL BE CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY AND
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND WILL
BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
IT IS LIKELY THAT SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

32

In the hours before

Local storm report, May 30, 6:11 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
611 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     FLIPPIN                 36.28N 92.59W
05/30/2004                   MARION             AR   PUBLIC

            LARGE LIMBS DOWN.

0410 PM     HAIL             DEER                    35.83N 93.22W
05/30/2004  0.75 INCH        NEWTON             AR   CO-OP OBSERVER

0515 PM     TSTM WND DMG     2 W VIOLA               36.40N 92.02W
05/30/2004                   FULTON             AR   LAW ENFORCEMENT

            1 LARGE TREE DOWN.

0525 PM     TSTM WND DMG     CALICO ROCK             36.13N 92.13W
05/30/2004                   IZARD              AR   LAW ENFORCEMENT

            LARGE LIMB DOWN ON A POLICE CAR.

0530 PM     TSTM WND DMG     ATKINS                  35.24N 92.95W
05/30/2004                   POPE               AR   BROADCAST MEDIA

            TREES AND POWER LINES DOWN.

&&

22
Local storm report, May 30, 7:21 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
721 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     OIL TROUGH              35.63N 91.46W
05/30/2004  64 MPH           INDEPENDENCE       AR   TRAINED SPOTTER

&&

28
Special weather statement, May 30, 8:25 PM CDT, 49 minutes before
ARZ003>006-012>015-021>023-030-031-037>042-050>054-059>061-070-071-
310230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
825 PM CDT SUN MAY 30 2004

TORNADO WATCH NUMBER 341 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

FULTON...BOONE...LITTLE RIVER...NEVADA...HEMPSTEAD...SEVIER...
SEARCY...PIKE...HOWARD...POLK...MONTGOMERY...SCOTT...YELL...LOGAN...
NEWTON...STONE...POPE...JOHNSON...LAFAYETTE...MARION...BAXTER...
MILLER...VAN BUREN AND IZARD.

TORNADO WATCH NUMBER 341 REMAINS IN EFFECT FOR...

CLARK...HOT SPRING...GARLAND...PERRY AND CONWAY COUNTIES.

44
Special weather statement, May 30, 8:25 PM CDT, 49 minutes before
ARZ003>006-012>015-021>023-030-031-037>042-050>054-059>061-070-071-
310230-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
825 PM CDT SUN MAY 30 2004

TORNADO WATCH NUMBER 341 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

FULTON...BOONE...SEARCY...PIKE...POLK...MONTGOMERY...SCOTT...
YELL...LOGAN...NEWTON...STONE...POPE...JOHNSON...MARION...
BAXTER...VAN BUREN AND IZARD.

THE FOLLOWING COUNTIES WERE ERRONEOUSLY LISTED AS BEING CANCELLED.
THEY SHOULD NOT HAVE BEEN INCLUDED IN THE PREVIOUS STATEMENT...
LITTLE RIVER...NEVADA...HEMPSTEAD...SEVIER...HOWARD...LAFAYETTE...
AND MILLER.

TORNADO WATCH NUMBER 341 REMAINS IN EFFECT FOR...

CLARK...HOT SPRING...GARLAND...PERRY AND CONWAY COUNTIES.

28
Local storm report, May 30, 8:27 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
827 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     HORSESHOE BEND          36.22N 91.74W
05/30/2004                   IZARD              AR   TRAINED SPOTTER

            TREES AND POWER LINES DOWN. SOME TREES ON HOUSES.

0642 PM     TSTM WND DMG     BATESVILLE              35.77N 91.62W
05/30/2004                   INDEPENDENCE       AR   EMERGENCY MNGR

            10FT BY 10FT BUILDING OVERTURNED. 12FT BY 25FT BUILDING
            UNROOFED. NUMEROUS TREES AND POWER LINES DOWN.

0742 PM     TSTM WND DMG     AUGUSTA                 35.29N 91.36W
05/30/2004                   WOODRUFF           AR   LAW ENFORCEMENT

            LARGE TREE DOWN.

0749 PM     TSTM WND DMG     MCCRORY                 35.26N 91.20W
05/30/2004                   WOODRUFF           AR   LAW ENFORCEMENT

            LARGE LIMBS DOWN. POWER OUTAGES.

0755 PM     TSTM WND DMG     2 E MCCRORY             35.26N 91.16W
05/30/2004                   WOODRUFF           AR   LAW ENFORCEMENT

            TREES DOWN. FARM SHED BLOWN AWAY.

&&

28
Local storm report, May 30, 8:57 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
857 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND DMG     ENGLAND                 34.54N 91.97W
05/30/2004                   LONOKE             AR   PUBLIC

            LARGE LIMBS DOWN.

0758 PM     TSTM WND DMG     LEOLA                   34.17N 92.59W
05/30/2004                   GRANT              AR   LAW ENFORCEMENT

            TREES DOWN.

0758 PM     TSTM WND DMG     GRAPEVINE               34.15N 92.32W
05/30/2004                   GRANT              AR   LAW ENFORCEMENT

            TREES DOWN.

0758 PM     TSTM WND DMG     POYEN                   34.32N 92.64W
05/30/2004                   GRANT              AR   LAW ENFORCEMENT

            TREES DOWN.

0800 PM     TSTM WND DMG     1 NW FERDA              34.47N 91.97W
05/30/2004                   JEFFERSON          AR   PUBLIC

            HOG BARN BLOWN OUT INTO THE ROAD.

&&

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:08 PM CDTSevere Thunderstorm WarningLZKOuachita57 min
May 30, 7:11 PM CDTSevere Thunderstorm WarningLZKJefferson54 min
May 30, 7:31 PM CDTTornado WarningLZKOuachita34 min
May 30, 7:45 PM CDTSevere Thunderstorm WarningLZKDallas45 min
May 30, 7:45 PM CDTSevere Thunderstorm WarningLZKLonoke, Prairie60 min
May 30, 7:54 PM CDTSevere Thunderstorm WarningLZKGrant21 min
May 30, 7:55 PM CDTSevere Thunderstorm WarningLZKCalhoun45 min
May 30, 7:58 PM CDTSevere Thunderstorm WarningLZKArkansas, Monroe62 min
May 30, 8:05 PM CDTSevere Thunderstorm WarningLZKJefferson60 min
May 30, 8:11 PM CDTSevere Thunderstorm WarningLZKBradley, Drew, Lincoln59 min
May 30, 8:17 PM CDTFlash Flood WarningLZKOuachita3 hr
May 30, 8:42 PM CDTSevere Thunderstorm WarningLZKCalhoun38 min
May 30, 8:46 PM CDTSevere Thunderstorm WarningLZKDesha59 min
May 30, 9:00 PM CDTSevere Thunderstorm WarningLZKArkansas35 min
May 30, 9:10 PM CDTSevere Thunderstorm WarningLZKBradley, Drew40 min
May 30, 9:38 PM CDTFlash Flood WarningLZKBradley3 hr
May 30, 10:12 PM CDTFlash Flood WarningLZKCleveland, Dallas3 hr
May 30, 11:15 PM CDTFlash Flood WarningLZKOuachita3 hr
May 30, 11:20 PM CDTFlash Flood WarningLZKDrew3 hr
May 31, 12:40 AM CDTFlash Flood WarningLZKBradley90 min

Nearby

Flash Flood Warnings in Arkansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.